Maryland, 2015Strong Wind in Maryland, March 15, 2015
March 15, 2015 · NWS LWX · 1 event in 1 county or zone
Potent upper level low over New England resulted in strong winds aloft. Decent mixing brought winds between 40 and 50 mph to the surface, mainly at the higher elevations along and west of the Blue Ridge.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Potent upper level low over New England resulted in strong winds aloft. Decent mixing brought winds between 40 and 50 mph to the surface, mainly at the higher elevations along and west of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 15, 8:04 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 15, 8:04 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 AM EDT SUN MAR 15 2015
.SYNOPSIS...
HIGH PRESSURE WILL APPROACH THE REGION TODAY BEFORE BUILDING
OVERHEAD TONIGHT. THE HIGH WILL MOVE OFF TO THE EAST MONDAY AND A
COLD FRONT IS EXPECTED TO PASS THROUGH TUESDAY. HIGH PRESSURE
WILL RETURN FOR THE WEDNESDAY AND LOW PRESSURE MAY IMPACT THE AREA
LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
...A WIND ADVISORY HAS BEEN ISSUED FOR AREAS ALONG AND WEST OF THE
BLUE RIDGE MOUNTAINS THROUGH THIS AFTERNOON. SOME GUSTS TO AT OR
NEAR WIND ADVISORY CRITERIA OCCURRED...MOST NOTABLY A 47KT GUST AT
PETERSBURG WV. FORECAST SOUNDINGS INDICATE AROUND 40-45KT WINDS AT
AND NEAR THE TOP OF THE MIXED LAYER TODAY...WITH LAPSE RATES
ADEQUATE TO MIX THESE WINDS DOWN AT TIMES. THE MAIN RISK WILL BE
FOR HIGHER ELEVATIONS. FOR AREAS EAST OF THE BLUE
RIDGE...PERSISTING WITH FORECAST FOR NOW THAT WOULD KEEP GUSTS
JUST SHORT OF WIND ADVISORY CRITERIA.
PREVIOUS DISCUSSION....
DEWPOINTS THAT BEGAN THE CURRENT OVERNIGHT PERIOD IN THE 50S ARE
NOW ABOUT 10-15 DEG LOWER IN SOME AREAS...WHICH HAS
SLOWLY/GRADUALLY BEEN DROPPING TEMPS DOWN FROM THE 50S/60S DOWN
INTO THE 40S IN RECENT HRS. THE BASE OF A POTENT UPPER UPPER LOW
NOW PASSING OVERHEAD - THE LOW WELL NORTH OF OUR AREA UP ACROSS
NRN NEW ENGLAND. BESIDES A DISSIPATING LOWER STRATUS DECK...THIS
FEATURE IS CURRENTLY IN THE EARLY STAGES OF MIXING DOWN A PORTION
OF THE GUSTY LOW LEVEL WIND FIELD. SOME STABILITY IN THE BOUNDARY
LAYER PREVENTING MORE THAN A FEW RANDOM GUSTS...BUT THIS WILL
CHANGE QUICKLY POST-DAWN. GUSTS IN THE 20-30MPH RANGE WILL BE
COMMON THROUGHOUT THE DAYTIME HRS AS SKIES CLEAR OUT AND THE
HIGHER GUSTS MIX DOWN FROM THE TOP OF THE MIXED LAYER.
THE GUSTY WINDS AND RELATIVELY LOWER DEWPOINTS WILL ADD A BIT OF A
CHILL BACK INTO THE AIR AND ALSO PREVENT MUCH OF A WARM-UP THIS
AFTN. HIGHS TODAY ONLY IN THE L50S FOR MOST AREAS...WHICH IS CLOSE
TO AVG BUT WELL BELOW YESTERDAY'S AND MONDAY'S VALUES.
AFTER A SOLID DAY OF DRY/GUSTY WINDS...DEWPOINTS WILL BE DOWN INTO
THE 20S AND 30S AND WHILE THE WINDY UPPER TROUGH WILL MAKE ITS WAY
WELL EAST OF THE AREA BY LATE TONIGHT...THE AFTERMATH WILL BE
ANOTHER COLD NIGHT. DECOUPLING WINDS WILL ALLOW TEMPS TO DROP BACK
DOWN INTO THE 30S AND NEAR-FREEZING FOR ISOLATED LOCALES BEFORE DAWN
MON.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AFTER STARTING OFF THE DAY NEAR THE FREEZING MARK...TEMPS WILL SOAR
INTO THE 60S ACROSS THE REGION BY MIDDAY. A SOLID 10-15 MPH
DOWNSLOPING WLY WIND THAT PICKS UP MID MRNG WILL INCREASE TEMPS
ACROSS THE SHEN VLY AND APLCN VLYS WELL INTO THE U60S AND
L70S...WHILE THE ERN HALF OF THE CWA KEEPS MORE OF A MODERATED
RANGE. WINDS WILL DROP OFF A BIT INTO THE PIEDMONT/COASTAL REGIONS
W/ MORE OF A SLY COMPONENT TO THE WIND - ALLOWING A BIT OF ONSHORE
FLOW TO KEEP TEMPS MORE STABILIZED. SOME MID-UPPER CLOUDS DECKS WILL
BE SLIDING OVER THE AREA DURING THE DAY AS WELL...KEEPING THE ERN
HALF OF THE AREA A BIT COOLER THAN THE WEST.
A COLD FRONT WILL APPROACH FROM THE OHIO VALLEY AND GREAT LAKES
MONDAY NIGHT. AHEAD OF THE BOUNDARY...MILD CONDITIONS ARE
EXPECTED. MIN TEMPS WILL RANGE FROM THE MID TO UPPER 40S ACROSS
MOST LOCATIONS...TO THE LOWER 50S ACROSS PORTIONS OF CENTRAL
VIRGINIA INTO THE POTOMAC HIGHLANDS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE COLD FRONT WILL PASS THROUGH THE REGION TUESDAY...FIRST ACROSS
NORTHERN MARYLAND AS WELL AS THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS IN THE MORNING...AND THEN ACROSS CENTRAL
VIRGINIA AND THE POTOMAC HIGHLANDS DURING THE AFTERNOON. A
DOWNSLOPING WESTERLY FLOW AHEAD OF THE FRONT WILL ALLOW FOR
UNUSUALLY WARM CONDITIONS ACROSS CENTRAL VIRGINIA INTO THE POTOMAC
HIGHLANDS. MAX TEMPS WILL BE IN THE 60S AND 70S ACROSS THESE
AREAS. FARTHER NORTH...MAX TEMPS WILL BE CLOSER TO CLIMO...WITH
50S ACROSS MOST AREAS. A FEW SHOWERS ARE POSSIBLE WITH THE COLD
FRONTAL PASSAGE. HOWEVER...PRECIPITATION WILL BE LIGHT.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR TUESDAY
NIGHT...BRINGING NOTICEABLY COLDER CONDITIONS. THE HIGH WILL
REMAIN IN PLACE FOR WEDNESDAY AND DESPITE SUNSHINE...MAX TEMPS
WILL BE BELOW CLIMO. LOW PRESSURE WILL PASS BY TO OUR SOUTH
THURSDAY INTO FRIDAY...BRINGING THE NEXT CHANCE FOR PRECIPITATION.
THERE MAY EVEN BE ENOUGH COLD AIR FOR SOME SNOW...ESPECIALLY IN
THE MOUNTAINS. HIGH PRESSURE MAY RETURN FOR THE START OF NEXT
WEEKEND.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
AN UPPER WAVE MOVING OVERHEAD WILL MIX DOWN GUSTS IN THE 20-30KT
RANGES LATER THIS MRNG AND INTO THE EARLY EVE HRS. BEFORE THEN...A
FEW RANDOM GUSTS IN THE 10-20KT RANGE WILL AFFECT THE AREA AS A WAVE
OF 4-6KFT STRATUS ALSO MOVES OVER THE AREA BUT LARGELY DISSIPATING
AS IT MOVES EAST. SKIES WILL START TO CLEAR OUT LATER TODAY AND HIGH
PRESSURE BUILDS IN AND QUIETS DOWN THE SFC/LOW LEVEL WIND FIELD.
PATCHY FOG IS POSSIBLE OVERNIGHT MONDAY INTO EARLY TUESDAY
MORNING. A COLD FRONT WILL PASS THROUGH TUESDAY MORNING ACROSS THE
NORTHERN TERMINALS AND TUESDAY AFTERNOON ACROSS KCHO. GUSTY
NORTHWEST WINDS IN EXCESS OF 20 KNOTS ARE POSSIBLE BEHIND THE
FRONT. HIGH PRESSURE WILL BUILD OVERHEAD TUESDAY NIGHT THROUGH
WEDNESDAY WITH VFR CONDITIONS. LOW PRESSURE MAY IMPACT THE
TERMINALS THURSDAY.
&&
.MARINE...
DESPITE COOLER AIR OVER THE WATERS THIS AFTN...A POTENT UPPER LEVEL
SYSTEM OVERHEAD WILL MIX DOWN GUSTY WINDS IN THE LOW-END GALE RANGES
THIS AFTN. INTERMITTENT SCA GUSTS WILL CONTINUE FROM EARLY THIS
MRNG...THRU THE DAY AND THEN SUBSIDE LATER TONIGHT AS THE SYSTEM
MOVES OFF THE COAST. HIGH PRESSURE WILL BRIEFLY MOVE ACROSS THE AREA
ON MON...KEEPING WINDS RELATIVELY LIGHT AND BELOW SCA LEVELS.
A COLD FRONT WILL APPROACH THE WATERS MONDAY NIGHT. WINDS SHOULD
REMAIN BELOW SCA CRITERIA DUE TO A WEAKER PRESSURE GRADIENT. THE
COLD FRONT WILL PASS THROUGH THE WATERS TUESDAY AND HIGH PRESSURE
WILL BUILD OVERHEAD TUESDAY NIGHT INTO WEDNESDAY. A SMALL CRAFT
ADVISORY WILL LIKELY BE NEEDED FOR PORTIONS OF THE WATERS TUESDAY
INTO WEDNESDAY. LOW PRESSURE MAY IMPACT THE WATERS LATE IN THE
WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ003-501-502.
VA...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VAZ025>031-503-
504-507-508.
WV...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 2 AM EDT MONDAY
FOR ANZ530>534-537>543.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM 6 PM TO 10 PM EDT THIS EVENING FOR
ANZ535-536.
&&
SYNOPSIS...BJL
NEAR TERM...GMS/KCS
SHORT TERM...BJL/GMS
LONG TERM...BJL
AVIATION...BJL/GMS
MARINE...BJL/GMSHazardous weather outlook, Mar 15, 7:43 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 AM EDT SUN MAR 15 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
843 AM EDT SUN MAR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR THE WATERS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
843 AM EDT SUN MAR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF THE BLUE
RIDGE AND CATOCTIN MOUNTAINS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Frederick
- When
- March 15, 9:15 AM EST
- Where
- Frederick forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
The Herald Mail Media reported that a dead tree had fallen on a hiker due to gusty winds, resulting in his death. This occurred at the Ed Garvey Shelter, an Appalachian Trail shelter located near Brunswick, MD in Gathland State Park. The tree had been marked to be cut down. Winds in the general vicinity ranged from 35 to 45 knots.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, March 15, 20151 injured · $223,000 · 72 kt wind · 7 events
- Heavy Rain in Washington, March 15, 2015$30,000 · 1 event
- Drought in Utah, March 15 to 31, 20156 events
- High Wind in Washington, March 15, 2015$5,000 · 65 kt wind · 3 events
- High Wind in Oregon, March 15, 201560 kt wind · 2 events
- Strong Wind in Pennsylvania, March 15, 2015$5,000 · 2 events
- Debris Flows in Idaho, March 15, 2015$1,000 · 2 events
- Flood in Indiana, March 15 to 18, 20151 event
- High Wind in South Dakota, March 15, 201556 kt wind · 1 event
- High Wind in California, March 15, 201556 kt wind · 1 event
- Heavy Rain in Oregon, March 15, 2015$6,000 · 1 event
- Debris Flow in Washington, March 15, 2015$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567340.